Warnings for synthetic drug users

STAFF at Bendigo Health are urging people to take caution with synthetic drugs after they had three people come to the emergency department on Thursday night.

Two 14 year-olds affected by synthetic cannabis presented after bystanders became concerned and called ambulances.

A 22 year-old also required treatment.

"It appears all three have come from the same area and probably used the same product," Bendigo Health drug and care co-ordinator Daniel Eltringham said.

"As an emergency department, (people affected by synthetic cannabis) can be hard to treat because you don't know what the person has taken. In a lot of cases with these products, there's nothing on the label about ingredients or contents."

Mr Eltringham said symptoms of synthetic drugs had included a "stoned"  feeling, psychotic episodes, amphetamine-type effects, acute kidney failure, vomiting and hallucinating.

"Because we don't often know what we're dealing with, what we do is manage the symptoms that people present with," he said.

"In this case the three people who presented were experiencing auditory and visual hallucinations, which seemed to resolve itself quite quickly."

Bendigo Health nurse unit manager Carolanne Lever said Thursday's cases were brought in by bystanders.

"(The victims) weren't making it safe for themselves," she said.

"For us, it's about – if you have teenagers – talking to them about being safe."

Ms Lever said it was important that if people noticed others being affected by synthetic drugs to not be afraid to visit Bendigo Health.

"There's no recrimination to anyone who comes to the ED," she said.

"We have a drug and alcohol counsellor available during the week we can refer people onto."

Mr Eltringham said every case often affected by a different mix.

"The well-known ones, they know what's in them, but the one's coming out now, you don't know what is in them," he said.

Smartphone
Tablet - Narrow
Tablet - Wide
Desktop